So I had a situation the other day when I came on shift and took a patient from an RN, and she goes, "This patient has DKA, started the insulin drip, K was 6.3 so we gave Kayexalate..." I stopped her and was like, Kayexalate what the hell?! She said, "Well, the potassium was 6.3 and the doctor ordered it, so I gave it."
When I worked ICU (at a different hospital), standard orders and hospital policy were 1) rehydrate, 2) insulin drip, 3) start KCl IV as you begin the insulin drip, even in the presence of elevated serum K+ levels, which is most likely transitory. DKA patients are significantly potassium-deficient as well as profoundly dehydrated, and as insulin is administered, K+ will influx back into the cell.
I said all this and the RN looked at me like I was from bizarro world. Several of the other ER RNs seemed not to be aware of this, and the fact that the ER physician ordered Kayexalate was really hard for me to fathom. I shipped the patient to ICU not long after, so I don't know what happened.
What do y'all think? I feel like maybe I should talk to our unit educator. We don't see nearly as much DKA in my suburban ER as we did in my nasty dirty central-city ICU... I feel like it's important that our RNs be competent in the pathophysiology and treatment of DKA, which is pretty significant as far as emergencies go.
Oct 16, '11
by Altra, BSN, RN Guide
I work in the dirty nasty central-city ER and
We probably wouldn't treat the K+ of 6.3 on a DKA patient in the ER but we don't start fluids w/KCl either. After rehydration with 3-4L of NSS, the patient's fluid does get switched to one w/KCl once they're in the unit.
Oh, and I have to comment on your statement that DKA is pretty serious as far as emergencies go ...
At my hospital, about half of the DKAs don't even go to the unit, just to a tele floor. And we have a small handful of frequent flyers in the ER who show up with blood sugars > 600 but simply get rehydrated, 1 or 2 doses of insulin, a lecture on compliance, and then discharged.
Last edit by Altra on Oct 16, '11
In my ED we treat our DKAs with K+ 6.5 or greater with sodium bicarbonate and calcium gluconate, in addition to 0.9% NSS fluid resuscitation and insulin gtt. Remember that with an insulin gtt, it's going to take some time to drive the potassium into the cells along with the glucose. Even a 1 point deviation in K+ from normal range is associated with significant mortality, so it's especially important to treat critically high K+. When the patient gets to the ICU, continuing monitoring of K+ levels will determine when to switch to KCl containing fluids.
The ED doc writes the orders for the initial treatment, then the hospitalist writes the orders for the ongoing treatment. The ideal situation is that it should be seamless with each physician and unit understanding their role and working as a team. The focus in the ED is preventing cardiac complications r/t hyperkalemia, and patient should be in the ICU long before we need to be worried about hypokalemia r/t K+ shifting back into the cells.
One major ED rule is that the patient is not staying! They're either going back from whence they came, transferred to an inpatient unit, or transferred to that big unit in the sky (or down below, whichever seems appropriate).
A delay in transfer would definitely change the course of treatment in the ED. We'd have to think about rechecking labs, switching fluids, etc.
Last edit by Anna Flaxis on Oct 17, '11
Just want to add that Kayexalate takes a while to work. It's not likely to cause a precipitous drop in serum K+, especially while K+ levels are being monitored Q2-4 hours in the unit. You're going to catch a trend before it becomes a problem. Also, even though things like Na Bicarb and Ca Gluconate act rapidly, serum K+ levels can rebound back up. Hyperkalemia does need to be addressed initially in the ED setting, but the continued monitoring needs to happen in the inpatient unit (ICU or tele) with ongoing parameters and protocols in place.
This is one of many good examples of why delays in transfer from ED to ICU should be avoided.
Remember, nobody stays in the ED!
Last edit by Anna Flaxis on Oct 17, '11